Michigan, 2018

Hail and Damaging Winds in Michigan, May 27, 2018

May 27, 2018 · NWS APX · 5 events in 3 counties and zones

Strong to severe thunderstorms developed along a cold front over northeast lower Michigan on the afternoon of the 27th. As opposed to the previous day, these storms produced mainly damaging winds, with one report of hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
1
Property damage
$46,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS APX wrote it up.

Strong to severe thunderstorms developed along a cold front over northeast lower Michigan on the afternoon of the 27th. As opposed to the previous day, these storms produced mainly damaging winds, with one report of hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before the first event at May 27, 2:20 PM EST, 21 minutes earlier.

Area forecast discussion, May 27, 2:20 PM EST, 21 minutes before
Area Forecast Discussion
National Weather Service Gaylord MI
320 PM EDT Sun May 27 2018

.NEAR TERM...(Through Tonight)
Issued at 257 PM EDT Sun May 27 2018

...Thunderstorms This Evening...

High Impact Weather Potential...Thunderstorms will again affect
portions of N Lower (mainly NE Lower) with small hail and gusty
winds possible.

Pattern Synopsis/Forecast...The wind shift/convergence line is now
from about the mid-Lake Huron buoy to Mio to HTL, to RQB. This is
expected to move east through the afternoon/evening, triggering
showers/thunderstorms along it, into the early evening. Models are
pushing the rain/thunder out into Lake Huron, and out of the
forecast area by 02z/Mon, so will go with thunder through 02z,
then quiet overnight.

A MCS approaches the Upper Great Lakes and moves into N WI/W Upper
by 12z/Mon. So will keep the night dry with the main action
upstream. Of course, the models quickly cause this system to fall
apart by 15z as it crosses Lake Michigan.

Primary Forecast Concerns...Main concern is the thunderstorms this
evening and tonight. HiRes-W models, the HRRR, and NAMNest and
DNG all have this feature and the thunderstorms moving through the
SE counties and out of the region, around 00z, maybe 02z with the
slower models. This looks to be a good timing and maybe even a
little slow considering the current line. So will have the rain
chances with scattered to isolated thunderstorms through 00z.

&&

.SHORT TERM...(Monday through Wednesday)
Issued at 257 PM EDT Sun May 27 2018

High Impact Weather Potential: Elevated fire danger concerns
Tuesday. Heavy rainfall potential could start as early as Wednesday
evening, but likely more of an issue Thursday.

Pattern Synopsis/Forecast: Ridging will once again build into the
region Monday, with a broad area of deep troughing west of the
Rockies. The most notable feature will of course be Alberto in the
Gulf Coast area, with NHC currently predicting landfall Monday
afternoon. Things get a bit interesting as the remnants of Alberto
work north early in the week through the broad area of high pressure
and ridging over the eastern CONUS. As the remnants move north, and
the western troughing works east, there is rather good agreement
that the two features phase early Wednesday. This will accelerate
the northward movement of those remnants, and likely bring it to our
doorstep. There is good agreement that this feature will be just to
our south Wednesday evening, but poised to move overhead as early as
Wednesday night. Things could of course speed up or slow down, so we
will see how things develop as Alberto makes landfall.

Primary Forecast Concerns: Prior to the arrival of the heavy
rainfall potential with the remnants of Alberto, the primary
concerns will be shower potential with a weak cold front and
elevated fire danger Tuesday. Temperatures will continue to run well
above normal, with many areas seeing 90s Monday. The aforementioned
cold front will knock temperatures down a bit Tuesday but not by
much and many spots will still be in the mid 80s, perhaps higher on
the west side of the state with some downsloping easterly flow.
Lowered dewpoints a bit on Tuesday as blends looked a bit high,
perhaps as much as 10 degrees. With good mixing potential under
clear skies and winds picking up a little bit with the front, as
well as high pressure sitting near Hudson bay, it seems like a prime
time for the blend to under perform with dewpoints. With adjustments
it still doesn't quite hit critical fire weather thresholds, but it
is close and if high temperatures get a bit higher we could easily
be there. Toss in a brief period of gusts creeping over 10kts and we
will likely see a period of elevated fire danger.

&&

.LONG TERM...(Wednesday night through Sunday)
Issued at 257 PM EDT Sun May 27 2018

...Heavy rainfall potential...

The remnants of Alberto will be the primary concern for the extended
period. As mentioned by the previous shift, the PWAT values
currently progged to be overhead are +3 to 4 standard deviations
above normal for this time of year, and could push into record
territory comparing currently forecasted values to the sounding
climatology. We could see a few thunderstorms as the system passes
as well. There are still plenty of details to work out for just
where things will line up, and how quickly we clear out, but things
should start to clear up a bit as Alberto actually makes landfall.
Temperatures will start to lower a bit as we get into the end of the
week and through the weekend, but will still remain above normal.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 243 PM EDT Sun May 27 2018

Main concern is the convective risk today and into Monday. The
main wind shift/convergence line looks to have just cleared APN
and is continuing east, into Lake Huron. This leaves thunderstorms
moving through the rest of NE Lower MI This afternoon/evening
before this threat ends. However for the TAF sites, PLN, TVC, and
MBL, should remain rain free through 12z/Mon as the main trigger
is east, and the next threat isn't until after 12z/Mon. APN has a
small chance, but considering that the SHRA/TSRA TRigger line is
now past APN, think that the small chance will diminish quickly
into the afternoon.

As mentioned the next threat is after 12z/Mon as a complex of
thunderstorms moves into N WI/W Upper. However, the models that
have this complex, cause the thunderstorms to fall apart over N
Lake Michigan, before affecting TVC/MBL. That will be something to
keep an eye on, but for now think that NW lower will remain rain
free.

&&

.MARINE...
Issued at 257 PM EDT Sun May 27 2018

Winds will remain light and generally out of the south to southwest
through Monday evening. An approaching cold front will begin to
shift winds around to the north to northwest Monday evening and into
the overnight, and continue shifting more easterly through the day
Tuesday. Gusts will also pick up a bit Tuesday, getting into the 10
to 15 knot range. There is a slight chance for some showers or
thunderstorms to initiate as the front passes Monday night.

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LH...NONE.
LM...NONE.
LS...NONE.
&&

NEAR TERM...JL
SHORT TERM...AM
LONG TERM...AM
AVIATION...JL
MARINE...AM
Hazardous weather outlook, May 27, 5:10 AM EST, 9 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Gaylord MI
610 AM EDT Sun May 27 2018

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-
042-280800-
Straits of Mackinac within 5 nm of Mackinac Bridge including
Mackinac Island-St Ignace to False Detour Channel-
5NM East of Mackinac Bridge to Presque Isle Light MI including
Bois Blanc Island-
Presque Isle Light to Sturgeon Pt MI Including Thunder Bay
National Marine Sanctuary-Sturgeon Pt to Alabaster MI-
Grand Traverse Bay south of a line Grand Traverse Light to
Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge-
Norwood MI to 5NM West of Mackinac Bridge including Little
Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI-
Point Betsie to Sleeping Bear Point MI-
Manistee to Point Betsie MI-
Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI-
St. Marys River Point Iroquois to E. Potagannissing Bay-Chippewa-
Mackinac-Emmet-Cheboygan-Presque Isle-Charlevoix-Leelanau-Antrim-
Otsego-Montmorency-Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-
Oscoda-Alcona-Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-
Gladwin-Arenac-
610 AM EDT Sun May 27 2018

This hazardous weather outlook is for northern Lower Michigan...
eastern Upper Michigan...and adjacent nearshore waters of Lake
Michigan...Lake Huron and Lake Superior.

.DAY ONE...Today and tonight.

There is a chance of thunderstorms this afternoon, mainly across
northeast lower Michigan. Severe storms are not expected but hail up
to dime size is possible.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Isolated thunderstorms will be possible Monday morning across a
portion of eastern Upper Michigan, and then across a portion of
northern Lower Michigan Monday afternoon and evening. Severe
storms are not expected.

Additional thunderstorms, perhaps with heavy rain, will be
possible across a portion of northern Michigan Wednesday afternoon
through Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any significant weather and
rainfall amounts to the National Weather Service. Reports may be
made one of three ways:

Online:   weather.gov/gaylord
Facebook: facebook.com/nwsgaylord

Twitter:  twitter.com/nwsgaylord

&&

For more information visit http://weather.gov/gaylord.

In the hours before

Special weather statement, May 27, 1:46 PM EST, 55 minutes before
Special Weather Statement
National Weather Service Gaylord MI
246 PM EDT SUN MAY 27 2018

MIZ024-029-030-034>036-041-042-271945-
Iosco-Gladwin-Arenac-Roscommon-Alcona-Ogemaw-Alpena-Oscoda-
246 PM EDT SUN MAY 27 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT ALCONA... ARENAC...
GLADWIN...OGEMAW...ROSCOMMON...IOSCO AND OSCODA COUNTIES...

At 244 PM EDT, radar indicated strong thunderstorms developing along
a line extending from near Negwegon State Park to near Roscommon
Township. Movement was east at 30 mph.

Winds in excess of 30 mph and dime size hail are possible with these
storms.

Locations impacted include...
Alger, Oscoda, Houghton Lake, East Tawas, West Branch, Ossineke,
Standish, Sterling, Harrisville, Au Sable, St. Helen, Glennie,
Prudenville, South Branch, McKinley, Mikado, Rose City and
Whittemore.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4462 8331 4433 8333 4429 8342 4425 8344
      4428 8346 4427 8351 4418 8356 4394 8404
      4400 8405 4400 8417 4395 8417 4413 8461
      4416 8461 4416 8468 4423 8485 4426 8485
      4493 8346 4488 8331 4473 8330 4471 8327
TIME...MOT...LOC 1844Z 291DEG 26KT 4484 8338 4421 8466

JZ
Local storm report, May 27, 2:26 PM EST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
326 PM EDT SUN MAY 27 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0320 PM     HAIL             2 SSW HARRISVILLE       44.63N 83.32W
05/27/2018  M0.50 INCH       ALCONA             MI   TRAINED SPOTTER

&&

The radar

The NCL Michigan radar (KAPX), 100 km away, was scanning. The volume nearest the first event began at 19:39 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 2 hail. Local standard time, as filed.

Thunderstorm Wind, Ogemaw

When
May 27, 2:41 PM EST
Where
Ogemaw County, 2.07 mi N of Prescott
Measured
52 kt (60 mph) estimated gust
Deaths
1 direct, 0 indirect
Injuries
1 direct, 0 indirect
Property damage
$15,000
Reported by
Law Enforcement
Coordinates
44.210, -83.920

A tree was downed onto an occupied vehicle on Sage Lake Road near Craun Road. The driver was killed, while a passenger suffered minor injuries.

Thunderstorm Wind, Arenac

When
May 27, 3:09 PM EST to 3:10 PM EST
Where
Arenac County, 3.4 mi NE of Sterling
Measured
55 kt (63 mph) estimated gust
Property damage
$15,000
Reported by
Fire Department/Rescue
Coordinates
44.070, -83.980

Numerous trees were blown down.

Hail, Iosco

When
May 27, 3:20 PM EST
Where
Iosco County, 0.49 mi W of East Tawas
Measured
0.75 in hail
Reported by
Public
Coordinates
44.280, -83.490

Hail, Iosco

When
May 27, 3:20 PM EST
Where
Iosco County, 6.03 mi NW of East Tawas Iosco Arp
Measured
1 in hail
Reported by
Public
Coordinates
44.370, -83.520

Thunderstorm Wind, Iosco

When
May 27, 3:20 PM EST to 3:25 PM EST
Where
Iosco County, 6.03 mi NW of East Tawas Iosco Arp to 2.34 mi N of Tawas City
Measured
54 kt (62 mph) estimated gust
Property damage
$16,000
Reported by
Public
Coordinates
44.370, -83.520

Scattered patches of trees and power lines downed in central Iosco County.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Thunderstorm Wind, Ogemaw2018-05-2768MaleVehicle/Towed TrailerDirect

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2018Every state in 2018This day in weather historyWarnings in Michigan, May 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 761126, 761128, 761122, 761123, 761131.